“Even those that are experimenting are at risk for accidentally overdosing.”
“The reason that we want people to connect to treatment so early for opioid use disorder, or really for all substance use disorders, is that there’s a real risk of bad outcomes when you’re misusing substances, especially opioids,” says Jonathan Avery, MD, director of Addiction Psychiatry at Weill Cornell Medicine and NewYork-Presbyterian Hospital.
When it comes to opioids—such as heroin, fentanyl, and morphine—the biggest risk of misuse is a fatal overdose. Prescription opioid pain relievers like oxycodone can be safe in low doses for treating severe pain (such as after a surgery), but in large amounts, they can have a devastating effect on the body.
“Even those that are experimenting are at risk for accidentally overdosing,” says Dr. Avery. “The sooner you’re able to connect with a provider that can connect you with harm reduction strategies, as well as offer the medications and treatments for opioid use disorder, the better one is.”
Symptoms of an Opioid Overdose to Look Out For
Opioids affect a region of the brain that regulates breathing. If too much is taken at once, it can lead to a condition known as respiratory depression, which causes slow, shallow, and ineffective breathing that can be deadly.
The warning signs of an opioid overdose include:
Slower or erratic breathing
Slower heart rate
Blue skin in people with lighter skin tones; grayish skin in people with darker skin tones
Loss of consciousness
The “death rattle,” which is a choking, snore-like noise
How to Respond to an Opioid Overdose
Fatality from opioid overdose can happen quickly, but it’s not instant. There is an opportunity to intervene if you see someone overdosing, and you could potentially save a life.
“I think the challenge is that when one’s overdosing, at times, there are often a lot of substances on board and it’s hard to pinpoint things,” says Dr. Avery. Despite this, he recommends resisting the urge to play detective and figure out what caused the overdose. Instead, take action.
If you witness the warning signs of an opioid overdose, the most important thing is to immediately call 911, and if you have a naloxone rescue kit available, administer naloxone. “The bottom line is that the sooner you intervene, the better chance this person has to survive,” says Dr. Avery.
Naloxone is an opioid antagonist—meaning it helps to counteract the effects of opioids on the opioid system of the brain. It is usually in the form of an injectable, but it is also available as a nasal spray.
“Naloxone rescue kits are available in most states in the United States, often for free,” says Dr. Avery. “The surgeon general in fact has argued that everyone should carry a naloxone rescue kit in the setting of the opioid epidemic.” At the very least, if you or a loved one has opioid use disorder, having a naloxone rescue kit on hand can be life-saving.
In the future, there’s a chance you may be able to get naloxone rescue kits over the counter, but for now, you can get one via a prescription from your doctor or—in most states—from the pharmacy without a prescription. They can also be found at supervised injection sites, which are facilities that allow the injection of drugs under medical supervision.
Knowing how to respond to an overdose is vital, but getting treatment for an opioid use disorder is also important. The treatment options and medications for opioid use disorder are some of the most effective medications in health care, and a better life is possible.
Dr. Avery is the director of Addiction Psychiatry at Weill Cornell Medicine and NewYork-Presbyterian Hospital.
00:00:01.033 --> 00:00:01.899
(soft piano music)
00:00:01.900 --> 00:00:04.199
The reason that we want people to connect to treatment so early
00:00:04.200 --> 00:00:07.432
for opioid use disorder, or really for all substance use disorders,
00:00:07.433 --> 00:00:09.332
is that there's a real risk of bad outcomes
00:00:09.333 --> 00:00:11.599
when you're misusing substances, especially opioids,
00:00:11.600 --> 00:00:14.599
and the scariest risk that we read about all the time in the newspaper
00:00:14.600 --> 00:00:16.166
of course is death.
00:00:16.167 --> 00:00:18.099
And so even those that are experimenting are at risk
00:00:18.100 --> 00:00:20.966
for accidentally overdosing, and that's certainly not anything
00:00:20.967 --> 00:00:23.799
that anyone wants, and so the sooner you're able to connect
00:00:23.800 --> 00:00:26.999
with a provider that can connect you with harm reduction strategies,
00:00:27.000 --> 00:00:30.466
as well as offer the medications and treatments for opioid use disorder,
00:00:30.467 --> 00:00:32.799
the better one is.
00:00:32.800 --> 00:00:38.599
(soft piano music)
00:00:38.600 --> 00:00:40.666
So when one's overdosing from opioids,
00:00:40.667 --> 00:00:43.899
basically everything sort of slows down in the body.
00:00:43.900 --> 00:00:46.332
Your breathing slows down, your heart rate slows down,
00:00:46.333 --> 00:00:48.432
you can see people turning blue.
00:00:48.433 --> 00:00:50.732
I think the challenge is that when one's overdosing, at times,
00:00:50.733 --> 00:00:53.099
there are often a lot of substances on board
00:00:53.100 --> 00:00:55.232
and it's hard to pinpoint things.
00:00:55.233 --> 00:00:57.699
And so when we're training individuals with opioid misuse
00:00:57.700 --> 00:01:00.399
or family members to have this naloxone rescue kit,
00:01:00.400 --> 00:01:02.332
which you give to people when they're overdosing.
00:01:02.333 --> 00:01:04.699
We encourage them not to be detectives overall.
00:01:04.700 --> 00:01:06.599
And the big thing is, if you see someone overdosing,
00:01:06.600 --> 00:01:10.866
not responding, to immediately call 911 and give the naloxone
00:01:10.867 --> 00:01:13.999
and not play detective, because the bottom line is that
00:01:14.000 --> 00:01:18.066
the sooner you intervene, the better chance this person has
00:01:18.067 --> 00:01:23.866
to survive and so we do recommend just intervening as soon as possible.
00:01:23.867 --> 00:01:26.299
Naloxone rescue kits are available in most states
00:01:26.300 --> 00:01:28.466
in the United States, often for free.
00:01:28.467 --> 00:01:31.432
And the surgeon general in fact has argued that everyone should carry
00:01:31.433 --> 00:01:34.532
a naloxone rescue kit in the setting of the opioid epidemic.
00:01:34.533 --> 00:01:36.666
And so these days you can pretty much get them anywhere.
00:01:36.667 --> 00:01:38.932
Ask your doctor, he can give you prescription.
00:01:38.933 --> 00:01:41.399
In some states, you can actually go to a pharmacy without a prescription
00:01:41.400 --> 00:01:43.632
to pick up the naloxone rescue kits,
00:01:43.633 --> 00:01:45.366
and there's actually this push down the line
00:01:45.367 --> 00:01:48.066
that it will be available over the counter as well.
00:01:48.067 --> 00:01:58.533
(soft piano music)
Medications to treat opioid use disorder. Bethesda, MD: National Institute on Drug Abuse, 2018. (Accessed on April 15, 2020 at https://www.drugabuse.gov/node/pdf/21349/medications-to-treat-opioid-use-disorder.)Recognizing opioid overdose. Harm Reduction Coalition. (Accessed on April 16, 2020 at https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/.)